Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 22, NWS Green Bay, WI

June 24, 1997Marinette County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Jun 24, 1997, 5:51 PM CDT for Marinette County, Wisconsin. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 24, 1997, 5:51 PM CDT (22:51 UTC)
Expired
Jun 24, 1997, 6:50 PM CDT
In force
59 min
Issued by
NWS Green Bay, WI
Area
Whole counties

County Marinette County, WI

What was reported inside it

TimeReportWhereRemark
Jun 24, 6:20 PM CDTThunderstorm WindDunbar, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 24, 5:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.9 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 1997-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1293 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 1997-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1293 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
1072 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

189 
WUUS1 KGRB 242252 RRA
SVRGRB
WIC075-242350-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
551 PM CDT TUE JUN 24 1997

* SEVERE THUNDERSTORM WARNING FOR
  MARINETTE COUNTY - NORTHEASTERN WISCONSIN

* UNTIL 650 PM CDT
 
* SOME LOCATIONS AFFECTED
  DUNBAR
  PEMBINE
  WAUSAUKEE

* AT 550 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR LAKEWOOD...25 MILES WEST OF WAUSAUKEE.
  THE STORM WAS MOVING NORTHEAST AT 45 MPH.

* THE STORM WILL BE OVER DUNBAR AND WAUSAUKEE BY 620 PM.

THIS STORM CONTAINS WINDS TO 60 MPH. MOVE TO A STURDY SHELTER.

JKL/AK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 4:31 PM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, Jun 24, 4:31 PM CDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
431 PM CDT TUE JUN 24 1997

SHORT-TERM PBLM CENTERS AROUND SVR RISK FOR THE FIRST PART
OF THE NGT AS CDFNT APPROACHES FROM THE WEST AND SHRTWV MVS FROM SW TO
NE. ATM PLENTY UNSTABLE WITH ADAP PROVIDING LI'S OF -10 AND MODIFIED 12Z
GRB SNDNG GIVES CAPES OF 3500 J/KG...TT'S OF 51 AND K INDICES OF 36. DO
NOT BELIEVE ENUF DIRECTIONAL SHEAR TO SET OFF TORNADIC SUPERCELLS AND
FRZ LVL TOO HIGH FOR LRG HAIL. HOWEVER...DAMAGING WNDS A POSSIBILITY AS
WELL AS TORRENTIAL DOWNPOURS AND PW VALUES PUSHING 1.7 INCHES AND DEW
PTS IN THE LOWER TO MID 70S.

ONCE TSTMS PUSH THRU THE AREA...QSTN BECOMES HOW FAST TO BRING THE
CLEARING TREND IN. ALL THREE MDLS BRING LRG SWATH OF DRIER AIR INTO ALL
OF NE WI BY DAYBREAK WITH MEAN RH'S DROPPING TO AOB 30 PERCENT. HESITATE
TO GO AGAINST THE MAJORITY AS THERE IS STILL PLENTY OF CLDS BACK INTO
THE CNTRL PLAINS...BUT IN THE END WL GO ALONG WITH THE MD$LS MAYBE A FEW
HRS BEHIND THEM THO.

TEMP FCST WL BE TOUGH DEPENDING ON WHERE CONVECTION OCCURS AND THEN AMT
OF CLEARING LATE. WL KEEP TEMPS SOMEWHERE BETWEEN AVN AND NGM FOR NOW.

KALLAS

In the hours before

Local storm report, Jun 24, 5:06 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
506 PM CDT TUE JUN 24 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0415 PM    MARSHFIELD                WI   60 MPH WIND GUST
06/24/97   WOOD                           MEASURED AT RADIO STATION

JKL
Local storm report, Jun 24, 5:07 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
506 PM CDT TUE JUN 24 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0415 PM    MARSHFIELD                WI   60 MPH WIND GUST
06/24/97   WOOD                           MEASURED AT RADIO STATION

JKL
Local storm report, Jun 24, 5:21 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
521 PM CDT TUE JUN 24 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 PM    WAUPACA                   WI   WIND DAMAGE
06/24/97   WAUPACA                        5 TO 8 INCH TREE TRUNKS
                                          DOWN

PLH
Local storm report, Jun 24, 5:22 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
521 PM CDT TUE JUN 24 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....           

0500 PM    WAUPACA                   WI   WIND DAMAGE
06/24/97   WAUPACA                        5 TO 8 INCH TREE TRUNKS
                                          DOWN

PLH
Local storm report, Jun 24, 5:34 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
534 PM CDT TUE JUN 24 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0527 PM    KESHENA                   WI   WIND DAMAGE
06/24/97   MENOMINEE                      TREES DOWN BLOCKING ROAD

0525 PM    GRESHAM                   WI   WIND DAMAGE
06/24/97   SHAWANO                        TREES DOWN

PLH
Local storm report, Jun 24, 5:35 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
534 PM CDT TUE JUN 24 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0527 PM    KESHENA                   WI   WIND DAMAGE
06/24/97   MENOMINEE                      TREES DOWN BLOCKING ROAD

0525 PM    GRESHAM                   WI   WIND DAMAGE
06/24/97   SHAWANO                        TREES DOWN

PLH

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 3:59 PM CDTSevere Thunderstorm WarningGRBWood46 min
Jun 24, 4:06 PM CDTSevere Thunderstorm WarningGRBPortage, Waushara49 min
Jun 24, 4:30 PM CDTSevere Thunderstorm WarningGRBMarathon, Waupaca45 min
Jun 24, 5:04 PM CDTSevere Thunderstorm WarningGRBShawano46 min
Jun 24, 5:22 PM CDTSevere Thunderstorm WarningGRBMenominee, Oconto63 min
Jun 24, 5:37 PM CDTSevere Thunderstorm WarningGRBLanglade38 min
Jun 24, 5:54 PM CDTSevere Thunderstorm WarningGRBCalumet, Manitowoc61 min
Jun 24, 6:36 PM CDTSevere Thunderstorm WarningGRBKewaunee64 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.